California, 2010Winter Storm in California, December 28 to 29, 2010
December 28 to 29, 2010 · NWS STO · 2 events in 2 counties and zones
Another winter storm brought up to two more feet of snow in the higher elevations and snow levels were down to near 4000 feet.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another winter storm brought up to two more feet of snow in the higher elevations and snow levels were down to near 4000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 28, 9:10 AM PST, 5 hours 50 minutes earlier.
Area forecast discussion, Dec 28, 9:10 AM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PST TUE DEC 28 2010
...STRONG BUT FAST MOVING SYSTEM TO EFFECT AREA LATE THIS AFTERNOON
AND TONIGHT...THIS WILL RESULT IN A WINDY AND WET AFTERNOON AND
NIGHT...
FORECAST IN GOOD SHAPE AHEAD OF STRONG WEATHER SYSTEM TO EFFECT THE
AREA THIS AFTERNOON AND TONIGHT. MAIN IMPACTS AND CHALLENGES OF THE
FORECAST WILL BE HEAVY RAIN AND STRONG WINDS. PER PREVIOUS
DISCUSSION...WILL BE STRONG CYCLOGENESIS WITH THIS SYSTEM WITH BOTH
GFS AND NAM FORECASTING PRESSURE FALLS OF 13 MB PER 6 HOURS OFF
NORCAL COAST LATE THIS AFTERNOON. THIS WILL RESULT IN A FAIRLY DEEP
LOW PRESSURE SYSTEM PUSHING ACROSS PACIFIC NORTHWEST. RESULTANT
PRESSURE GRADIENT PROGGED TO BE MODERATELY STRONG...BUT NOTHING
REALLY BAD. LOW LEVEL WINDS ALSO IMPRESSIVE WITH NICE BARRIER JET
SETTING UP OVERNIGHT AHEAD OF THE COLD FRONT. AT THIS TIME...DOES
LOOK LIKE WINDS SHOULD REMAIN BELOW HIGH WIND CRITERIA...BUT MAY BE
A FEW WARNING CRITERIA GUSTS IN SOME FOOTHILLS LOCATIONS...BUT THEY
SHOULD BE VERY LOCALIZED AND BRIEF. AT THIS TIME LEANING TO GETTING
RID OF THE HIGH WIND WATCH AND LEAVING THE ADVISORY OUT.
AS FAR AS MOISTURE...VERY IMPRESSIVE PLUME OF PW AIR WITH THIS
SYSTEM WITH LARGE AREA OF 200 PERCENT OF NORMAL PLUME PUSHING INTO
NORTHERN CALIFORNIA AT THIS TIME. ACTUAL PW SHOWING A LARGE AREA OF
1.50 AND HIGHER WITH A SMALL AREA OF 2.00. EXPECT SYSTEM TO
STRENGTHEN AS IT MOVES INTO THE AREA WITH SOME VERY STRONG LIFT
RIGHT ALONG THIS FRONT. THIS WILL RESULT IN SOME LOCALIZED HEAVY
RAIN WITH RAIN RATES POSSIBLY AS HIGH AS AN INCH AN HOUR ALONG THE
FRONT. THIS WILL RESULT IN URBAN AND SMALL STREAM FLOODING ISSUE BUT
HARD TO PIN POINT EXACTLY WHERE THIS FAR OUT...SO SEEMS LIKE BEST
SOLUTION WOULD BE TO GET RID OF THE WATCH RIGHT NOW AND GO WITH A
WIDESPREAD URBAN AND SMALL STREAM ADVISORY AND HIT WILL POSSIBLY
SMALL STREAM WARNINGS LATER IN THE EVENING WHEN THINGS PICK UP.
HEAVY SNOW IS A SURE THING...AGAIN...WITH HIGH SNOWFALL RATES OF 2
TO 3 INCHES PER HOUR OVERNIGHT. THIS COMBINED WITH HEAVY SNOW WILL
SURELY BE TRAVEL ISSUE OVER THE MOUNTAINS TONIGHT.
ALL THIS COVERED PRETTY WELL IN CURRENT PRODUCTS...SO NO MAJOR
CHANGES IN AMOUNTS OR VALUES EXPECTED SO FAR. WILL BE UPDATING ABOVE
MENTIONED PRODUCTS AS MORNING ROLLS ON. RASCH
.PREVIOUS DISCUSSION...
SIGNIFICANT WEATHER EVENT LIKELY ACROSS THE REGION THE NEXT 24 TO 36
HOURS WITH STRONG WINDS AND HEAVY PRECIPITATION EXPECTED. SATELLITE
IMAGERY SHOWS THE NEXT SYSTEM DEVELOPING NICELY WELL OFFSHORE WITH A
WELL DEFINED BAROCLINIC LEAF TAKING SHAPE.
INITIAL SURFACE WAVE IS PRESENTLY MOVING INTO OREGON WITH ISENTROPIC
LIFT AHEAD OF AND TO ITS SOUTH RESULTING IN SOME LIGHT PRECIPITATION
ACROSS THE NORTHERN HALF OF THE FORECAST AREA EARLY THIS MORNING.
PRECIPITATION EXPECTED TO RAMP UP LATER TODAY AS THE SYSTEM
APPROACHES AND WARM ADVECTION INCREASES ACROSS MUCH OF THE FORECAST
AREA. THE PERIOD OF HEAVIEST PRECIPITATION IS EXPECTED ACROSS THE
REGION TONIGHT AS STRONG LIFT ASSOCIATED WITH THE FRONT AND UPPER
JET INTERACT WITH THE SUB-TROPICAL MOISTURE PLUME (PW/S OF 1 TO 1.5
INCHES IMPINGING ON THE AREA). AROUND AN INCH OF RAIN IS EXPECTED IN
THE VALLEY WITH FOOTHILL AREAS ON THE WEST SIDE OF THE VALLEY LIKELY
SEEING HIGHER AMOUNTS AS STRONG SOUTHEAST SURFACE WINDS ENHANCE
PRECIPITATION. 2 TO 3 INCHES OR MORE WILL BE POSSIBLE IN THE
FOOTHILLS AND MOUNTAINS. FLOOD WATCHES HAVE BEEN POSTED.
IN ADDITION TO THE HEAVY PRECIPITATION...STRONG CYCLOGENESIS IS
FORECAST THIS AFTERNOON AND EVENING AS THE SYSTEM APPROACHES. MODELS
ALL AGREE ON A RAPIDLY DEEPENING SURFACE CYCLONE AS THE SYSTEM MOVES
ONSHORE...BUT DIFFER IN DETAILS OF HOW FAR SOUTH THE DEEPEST SURFACE
LOW WILL MOVE ONSHORE. IT WILL BE WINDY ACROSS NEARLY THE ENTIRE
FORECAST AREA TONIGHT...AND DEPENDING ON THE SURFACE LOW/S TRACK...
THERE WILL BE A CHANCE FOR VERY STRONG WINDS IN THE SACRAMENTO
VALLEY THIS EVENING INTO EARLY WEDNESDAY MORNING. WIND ADVISORIES
AND A HIGH WIND WATCH HAVE BEEN POSTED.
HEAVY SNOW AND STRONG WINDS WILL DEVELOP OVER THE HIGHER TERRAIN
THIS AFTERNOON AND CONTINUE INTO WEDNESDAY MORNING. A VARIETY OF
WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN POSTED.
SYSTEM EXITS TO OUR SOUTH WEDNESDAY WITH DECREASING PRECIPITATION
CHANCES AS COLD NORTHERLY FLOW TAKES HOLD. THERE WILL BE A CHANCE OF
SHOWERS THURSDAY AS A SHORT-WAVE SLIDES SOUTH ON THE BACK SIDE OF
THE WESTERN LONG-WAVE TROUGH.
&&
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
SOME DISCREPANCY EXISTS IN THE MODELS FOR THE LONG TERM. GFS TRENDS
TOWARD A GLANCING IMPACT FROM A WEAK ADVECTION VORT LOBE...WHILE THE
EC/GEM SOLUTION HAS A CLOSED SFC LOW NEAR 40N 130W (OFFSHORE FROM
NRN CAL). SEVERAL RUNS AGO THE GFS HAD A SOLN MORE REPRESENTATIVE OF
THIS SITUATION...BUT HAS TRENDED WEAKER. SURROUNDING OFFICES AND HPC
SEEM TO AGREE THAT THE MODEL OF CHOICE LEANS MORE TOWARD THE EC. AS
A RESULT NRN CAL WILL SEE THE INFLUENCE OF THIS SLOW MOVING LOW INTO
TUESDAY WHEN FINALLY DRIFTS INTO CENTRAL CAL ON TUESDAY. THE NATURE
OF THIS LOW IS THAT IT IS PART OF A REX BLOCK...AND THERE BY SLOW TO
MOVE. IN ANY CASE...WE HAVE INCREASED PRECIPITATION CHANCES IN THE
EXTENDED A LITTLE BIT WITH THE UNSETTLED PATTERN AHEAD. JCLAPP
&&
.AVIATION...
MOSTLY IFR CIGS AND VISBYS WITH PERIODS OF LIFR CIGS THRU THE NEXT
24 HR AS UPPER TROF AND LOW LEVEL COLD FRONT PUSH ACROSS NORCAL FROM
THE NORTH. WIDESPREAD SHOWERS ACROSS REGION TODAY AND OVERNIGHT
WITH HEAVIEST PRECIP BETWEEN 00Z AND 12Z WEDNESDAY. STRONG MID TO
UPPER LEVEL SOUTHERLY WINDS AHEAD OF LOW FROM FL050 AND ABOVE WILL
BE IN EXCESS OF 55KTS FROM 04Z-12Z WED. SUSTAINED SFC WINDS AT TAF
SITES MAY TOP 25KTS WITH GUSTS UP TO 45KT BETWEEN 04Z-12Z WED WITH
GREATEST IMPACTS FROM CROSSWIND COMPONENT AT KMHR AND KSMF RUNWAYS.
FRONTAL PASSAGE EARLY WEDS WITH WIND SHIFT TO NW MAY LEAD TO A
POTENTIAL FOR LLWS AT TAF SITES.
DRP
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY
ABOVE 4500 FEET FOR THE WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST WEDNESDAY
ABOVE 5000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY ABOVE 4000 FEET FOR THE BURNEY BASIN/EASTERN SHASTA
COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...SHASTA LAKE AREA/NORTHERN SHASTA COUNTY.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY FOR THE
SACRAMENTO VALLEY...CARQUINEZ STRAIT AND DELTA...AND NORTHERN SAN
JOAQUIN VALLEY.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY BELOW
4000 FEET FOR THE CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY BELOW
3000 FEET FOR THE MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.
HIGH WIND WATCH THIS EVENING THROUGH LATE TONIGHT FOR THE SACRAMENTO
VALLEY...CARQUINEZ STRAIT AND DELTA...AND NORTHERN SAN JOAQUIN
VALLEY.
HIGH WIND WATCH THIS EVENING THROUGH LATE TONIGHT BELOW 4000 FEET
FOR THE CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY.
HIGH WIND WATCH THIS EVENING THROUGH LATE TONIGHT BELOW 3000 FEET
FOR THE MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.
FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
SACRAMENTO VALLEY...CARQUINEZ STRAIT AND DELTA...CLEAR LAKE/
SOUTHERN LAKE COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY...
FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR THE
MOTHERLODE AND NORTHERN SAN JOAQUIN VALLEY.
&&
Hazardous weather outlook, Dec 28, 5:45 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 AM PST TUE DEC 28 2010
CAZ013>019-063-064-066>069-291500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
545 AM PST TUE DEC 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG WINTER STORM WILL BEGIN TO AFFECT THE REGION TODAY. THE
BULK OF HEAVY PRECIPITATION AND STRONG WINDS ARE EXPECTED TO MOVE
THROUGH THE INTERIOR OF NORTHERN CALIFORNIA TONIGHT.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
PRECIPITATION WILL TAPER OFF FROM THE NORTH WEDNESDAY MORNING...
HOWEVER RUNOFF FROM THE RAIN WILL LIKELY CONTINUE THE FLOOD THREAT
FOR SMALL RIVERS AND STREAMS ACROSS PORTIONS OF THE CENTRAL VALLEY
AND FOOTHILLS INTO WEDNESDAY MORNING. COLDER AND GENERALLY DRIER
WEATHER IS EXPECTED THROUGH THE NEW YEAR/S WEEKEND.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mt Shasta/Western Plumas County
- When
- December 28, 3:00 PM PST to December 29, 8:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
Up to two feet of snow fell in the higher elevations and more than a foot of snow fell at Lassen Volcanic National Park. Some snow fell as low as 3000 feet. Winds gusted to 50 mph.
Winter Storm, West Slope Northern Sierra Nevada
- When
- December 28, 5:00 PM PST to December 29, 2:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
Up to two feet of snow fell in the higher elevations above 7000 feet and up to a foot of snow fell near 5000 feet. Some snow fell as low as 3000 feet. The Trans-Sierra passes received six to eight inches of snow. Winds gusted to 50 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Coastal Flood in California, December 28 to 29, 20101 death · 1 injured · $287,000 · 50 kt wind · 12 events
- Wildfire in Florida, December 28, 20101 death · 1 event
- Blizzard and Heavy Snow in Washington, December 28 to 29, 20102 injured · 6 events
- Winter Storm and Lake-Effect Snow in Utah, December 28 to 31, 201020 events
- Heavy Snow and High Wind in California, December 28 to 29, 2010$20,000 · 74 kt wind · 5 events
- Winter Storm in Montana, December 28 to 30, 201018 events
- Winter Storm in Utah, December 28 to 31, 20107 events
- Blizzard and Winter Storm in Idaho, December 28 to 29, 20107 events
- Heavy Snow in Idaho, December 28 to 30, 20106 events
- Drought in Texas, December 28 to 31, 20105 events
- Heavy Snow in Oregon, December 28 to 29, 20105 events
- Drought in Mississippi, December 28 to 31, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275818, 275819.